Key result
Opiate withdrawal was associated with the development of takotsubo cardiomyopathy in a 60-year-old woman, which resolved after supportive care and reinitiation of morphine.
Case Report (n=1)
Opiate withdrawal can precipitate Takotsubo cardiomyopathy, which may be complicated by pulmonary edema but is reversible with appropriate medical management.
Opiate withdrawal may trigger takotsubo cardiomyopathy; single case leaves open causality and needs confirmation.
A 60-year-old woman with hepatitis C, major depression and chronic pain syndrome presented to the emergency department complaining of abdominal discomfort, chills, diaphoresis, nausea and emesis for 72 hr. Several days prior to presentation, she had run out of MS Contin 100 mg (qid), and because of her symptoms she had discontinued all her medications for 48 hr. Her cardiovascular risk factors were cigarette smoking and hypertension. On admission, the patient was in distress, reiterating her need for morphine. Vital signs were blood pressure 141/89 mm Hg, pulse 117/min and respiratory rate 24/min. Her chemistry panel and venous blood gases revealed a mixed acid base disorder and liver function tests were normal. Shortly after she complained of sudden onset of chest pain and her electrocardiogram showed ST-segment elevation in the precordial leads. Troponin I was elevated (21.12 ng/ml, ref <0.04). Echocardiography revealed left ventricular (LV) ejection fraction of 35% with apical akinesis and hypokinesis of the mid-anterior and mid-inferior segments (Figure 1). The patient received urgent cardiac catheterization, which revealed no significant coronary artery disease. Left ventriculography demonstrated LV apical akinesis, basal hypercontractility, and LV ejection fraction of 40%, and LV end diastolic pressure of 29 mm Hg. These findings were consistent with takotsubo cardiomyopathy (TTC) and the patient was transferred to the cardiac care unit where a nitroprusside infusion was initiated and morphine was administered. The patient’s hospital course was complicated by pulmonary edema, which required intensive therapy including diuresis, vasodilators and brief ventilatory support. Over the next several days, therapy with an angiotensin converting enzyme inhibitor and beta-blocker was started. Morphine was progressively decreased and discontinued after <1 week. The patient’s condition stabilized over the next 3 weeks. By hospital day 27, she was fully ambulatory, her echocardiogram had normalized, and her electrocardiogram had only residual anterior T-wave inversion.
No takes yet. Share an insight, caveat, or question.
Sarcon et al. (2013) conducted a case report in Takotsubo cardiomyopathy associated with opiate withdrawal (n=1). Opiate withdrawal was evaluated on Development of takotsubo cardiomyopathy. Opiate withdrawal was associated with the development of takotsubo cardiomyopathy in a 60-year-old woman, which resolved after supportive care and reinitiation of morphine.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: